Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Raleigh, NC

May 12, 2004Sampson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 12, 2004, 5:03 PM EDT for Sampson County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2004, 5:03 PM EDT (21:03 UTC)
Expired
May 12, 2004, 7:00 PM EDT
In force
117 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 122104
FFWRAH
NCC163-122300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 503 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER EAST CENTRAL SAMPSON
  COUNTY.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING IN AREAS BETWEEN      
  TURKEY AND HARRELLS.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT 
ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE AREAS 
OR NEARBY FLOODING CREEKS AND STREAMS SHOULD MOVE TO HIGHER GROUND 
IMMEDIATELY. SOME CREEKS THAT MAY FLOOD INCLUDE STEWARTS CREEK AND 
BAKERS BRANCH.

$$

DGS
1 follow-up statement
000 
WGUS72 KRAH 122207
FFSRAH
NCC163-122300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT WED MAY 12 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR EAST CENTRAL SAMPSON
COUNTY...

DOPPLER RADAR ESTIMATES THAT BETWEEN 4 AND 6 INCHES OF RAIN HAS FALLEN 
IN AN AREA 5 TO 10 MILES SOUTH OF TURKEY...EAST OF HIGHWAY 421. AT 557 
PM OFFICIALS IN SAMPSON COUNTY REPORTED FLOODING ON WAYCROSS ROAD. THE 
HEAVY RAIN HAS ENDED IN THIS AREA...HOWEVER CREEKS AND STREAMS IN THIS 
AREA MAY REMAIN OUT OF THEIR BANKS...AND ROADS WILL BE FLOODED AND 
IMPASSABLE FOR SEVERAL HOURS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:18 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 12, 2:18 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
218 PM EDT WED MAY 12 2004

.DISCUSSION...

MAIN FORECAST CHALLENGE CENTERS AROUND POPS THIS EVENING AND AGAIN
SATURDAY. WATER VAPOR IMAGERY DEFINES MID LEVEL VORT MAX NORTH OF
CAE... LIFTING SLOWLY E-NE. THIS FEATURE ALONG WITH A MODERATELY
UNSTABLE AND MOIST AIRMASS WILL LIKELY KEEP SCATTERED/NUMEROUS
SHOWERS AND T-STORMS OCCURRING OVER AT LEAST THE SOUTH HALF OF THE
FORECAST REGION EARLY THIS EVENING THEN SLOWLY DIMINISH. SOUTH HALF
ALSO WHERE BEST LOW LEVEL MOISTURE CONVERGENCE HAS OCCURRED SINCE
MID-MORNING PER MSAS. INITIAL THOUGHTS AT POPS SUGGEST A SMALL
CHANCE NW... CHANCE NE AND LIKELY POPS SOUTH. MAY ADJUST UP/DOWN 10%
BASED ON RADAR TREND PRIOR TO 4 PM EDT/20Z.

MID LEVEL FEATURE EAST OF REGION BY THU WITH MID LEVEL RIDGE IN ITS
WAKE. IN ADDITION, AMS GRADUALLY DRIES OUT. THUS, APPEARS ANY
CONVECTION THU WILL BE ISOLATED, FAVORING WESTERN PIEDMONT DUE TO
BETTER LOW LEVEL CONVERGENCE PER TERRAIN. AIRMASS DRIES OUT FURTHER
FRI THUS EXPECT COVERAGE TO BE EVEN LESS. PREVIOUS FORECAST HAS
ISOLATED IN THE WEST. WILL LEAVE IN FOR NOW.

BY SAT...S/W IN NORTHERN STREAM WILL CROSS GREAT LAKES THEN LIFT
INTO NEW ENGLAND SAT NIGHT/SUN. TAIL END OF MID LEVEL TROUGH WILL
APPROACH FROM THE NW. IN ADDITION...PRECIPITATABLE WATER VALUES WILL
INCREASE TO NEAR 1.5 INCHES BY 00Z SUN. WITH MODERATELY UNSTABLE AND
MOIST AIRMASS IN PLACE AND TOKEN SUPPORT ALOFT... CHANCE POPS
WARRANTED IN THE NW PIEDMONT WITH SLIGHT CHANCE POPS ELSEWHERE SAT
NIGHT.

IN HOUSE LOW LEVEL THICKNESS/TEMP SCHEME SUPPORTS MAX TEMPS
COMPARABLE TO A BLEND OF MS/MAV NUMBERS.

SUNDAY THROUGH WEDNESDAY...

EARLY SUMMER PATTERN ESTABLISHED ACROSS REGION THROUGH MID WEEK.
MAIN STORM TRACK DURING THIS PERIOD PROGGED TO RUN FROM GREAT LAKES
INTO SOUTHERN NEW ENGLAND. MEDIUM RANGE MODELS IN FAIRLY GOOD
AGREEMENT IN OVERALL PATTERN WITH DIFFERENCES NOTED IN THE FINER
DETAILS. NEAR SURFACE BOUNDARY ALONG SOUTHERN EDGE OF WESTERLIES
WILL BE FOCUS FOR CONVECTIVE ACTIVITY THROUGH PERIOD. WITH SURFACE
RIDGE AXIS NEAR/SOUTH OF CENTRAL NC AND MODERATELY MOIST/UNSTABLE
AIRMASS OVER REGION, FORECAST AREA VULNERABLE TO OUTFLOW BOUNDARIES.
THUS WILL MAINTAIN SMALL CHANCE OF AFTERNOON/EARLY EVENING
CONVECTION THROUGH PERIOD. TEMPS WILL CONTINUE TO AVERAGE 5-8
DEGREES ABOVE SEASONAL NORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

WSS
Hazardous weather outlook, May 12, 4:47 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
447 AM EDT WED MAY 12 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121045-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
447 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WIDELY
SCATTERED AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RA

In the hours before

Special weather statement, May 12, 4:50 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT WED MAY 12 2004

NCZ089-122145-
SAMPSON NC-
450 PM EDT WED MAY 12 2004

...HEAVY RAIN WILL CONTINUE ACROSS EASTERN SAMPSON COUNTY THROUGH 600
PM EDT...

AT 450 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 6 MILES SOUTH OF TURKEY...OR ABOUT 11 MILES
SOUTHEAST OF CLINTON...MOVING NORTHEAST AT 5 MPH. ADDITIONAL STORMS
WERE CONTINUING TO DEVELOP BETWEEN GARLAND AND HARRELLS...AND THESE
STORMS WILL TRACK SLOWLY NORTHEAST.

SOME LOCATIONS AFFECTED BY THESE STORMS WILL BE LOCATIONS BETWEEN
TURKEY AND HARRELLS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE
EXPECTED. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
ALSO BE EXPECTED WITH THESE THUNDERSTORMS.

DGS

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.